Mississippi, 2010Drought in Mississippi, September 1 to 30, 2010
September 1 to 30, 2010 · NWS JAN · 5 events in 5 counties and zones
Very dry conditions continued across west-central portions of Mississippi during September. The dry stretch resulted in severe (D2) drought conditions continuing across parts of the Mississippi Delta region despite a few locations receiving above normal rainfall for the month.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $2.5 million
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very dry conditions continued across west-central portions of Mississippi during September. The dry stretch resulted in severe (D2) drought conditions continuing across parts of the Mississippi Delta region despite a few locations receiving above normal rainfall for the month. Crops were put under more stress from the hot and dry conditions. The likely impact will be less crop yields when harvest arrives in early Fall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 31, 10:45 PM CST, 1 hour 15 minutes earlier.
Area forecast discussion, Aug 31, 10:45 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1145 PM CDT TUE AUG 31 2010
.UPDATE...
SHOWER ACTIVITY DIMINISHED EARLIER THIS EVENING IN RESPONSE TO
BOUNDARY LAYER STABILIZATION DUE TO SURFACE COOLING. NO ADDITIONAL
SHOWERS ARE EXPECTED TONIGHT...WITH SUBSIDENT NORTH TO NORTHEAST FLOW
ACROSS THE REGION TO THE WEST OF A MID/UPPER-LEVEL LOW AND TROUGH.
THUS...THE MENTION OF SHOWERS HAS BEEN REMOVED FROM THE FORECAST FOR
TONIGHT. OTHERWISE...MOSTLY CLEAR TO PARTLY CLOUDY SKIES CONTINUE
OVER MUCH OF THE FORECAST AREA. LATER TONIGHT...LOW-LEVEL CLOUD
COVERAGE IS EXPECTED TO INCREASE SOMEWHAT...MAINLY ACROSS
SOUTHEASTERN AREAS...IN RESPONSE TO LOW-LEVEL MOISTURE ADVECTION.
OTHER THAN MINOR ADJUSTMENTS TO HOURLY TEMPERATURE/DEWPOINT FORECASTS
PER LATEST OBSERVATIONAL TRENDS...NO ADDITIONAL CHANGES HAVE BEEN
MADE TO THE GOING FORECAST. /COHEN/
&&
.PREV DISCUSSION... /ISSUED 611 PM CDT TUE AUG 31 2010/
PREV UPDATE...
WATER VAPOR IMAGERY DEPICTS A CLOSED MID/UPPER-LEVEL CYCLONIC
CIRCULATION CENTERED OVER SOUTHWEST ALABAMA...WITH A TROUGH AXIS
EXTENDING NORTH-NORTHWESTWARD INTO EAST CENTRAL MISSISSIPPI.
SUBSIDENT NORTHERLY TO NORTHEASTERLY FLOW TO THE WEST OF THESE
FEATURES IS PREVENTING THE DEVELOPMENT OF ANY PRECIPITATION
NORTHEAST OF A LINE FROM GREENWOOD TO MERIDIAN...WHERE MENTION OF
SHOWERS HAS BEEN REMOVED FROM THE FORECAST THROUGH EARLY EVENING. TO
THE SOUTHWEST OF THIS LINE...AMSU/SSMI TOTAL PRECIPITABLE WATER
PRODUCT DEPICTS PWAT VALUES OF AROUND 2 INCHES. IN THIS
REGION...RADAR IMAGERY INDICATES ISOLATED SHOWERS PERSISTING.
HOWEVER...GIVEN THE SHALLOW NATURE OF THIS ACTIVITY...THUNDERSTORMS
ARE NOT EXPECTED AND THUS HAVE BEEN REMOVED FROM THE FORECAST.
ADDITIONALLY...SKY COVERAGE WAS INCREASED LATE TONIGHT ACROSS
SOUTHEAST MISSISSIPPI...WHERE LOW-LEVEL MOISTURE ADVECTION IS
FORECAST TO ENHANCE THE COVERAGE OF LOW STRATUS. HOURLY
TEMPERATURE/DEWPOINT FORECASTS WERE ALSO ADJUSTED BASED ON
OBSERVATIONAL TRENDS. /COHEN/
PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...DRIER WEATHER IS
EXPECTED FOR THE SHORT TERM WITH WARMER AFTERNOON HIGHS AND SLIGHTLY
COOLER MORNING LOWS. LATEST WATER VAPOR IMAGERY/RUC ANALYSIS SHOWS
THE WEAK UPPER LOW SPINNING OVER THE CENTRAL MISSISSIPPI/ALABAMA
STATE LINE NEAR MERIDIAN. THE FEW CLOUDS AND LITTLE RAIN ASSOCIATED
WITH THIS FEATURE WAS OVER ALABAMA AND ONLY A BRIEF ISOLATED SHOWER
OR TWO WL REMAIN POSSIBLE OVER EAST MISSISSIPPI TODAY. MODELS TAKE
THE LOW SOUTH SOUTHWEST TONIGHT WITH LITTLE AFFECT ON OUR WEATHER.
DAYTIME HEATING HAS LED TO A FEW SHOWERS DEVELOPING OVER THE
SOUTHERN PORTIONS OF THE CWA THAT WERE MOVING WEST. ISOLATED SHOWERS
AND PERHAPS A THUNDERSTORM OR TWO WILL BE POSSIBLE THROUGH THE EARLY
EVENING HOURS AND MAINLY WEST OF INTERSTATE 55. THE CONVECTIVE
ACTIVITY WILL DISSIPATE RAPIDLY AFTER SUNSET. LATEST RUC ANALYSIS
STILL HAS A 596DM HIGH CENTERED OVER VIRGINIA WITH A SECOND 596DM
HIGH CENTERED OVER CENTRAL TEXAS. BOTH HIGHS ARE EXPECTED TO WEAKEN
THROUGH THE SHORT TERM WITH A FLAT RIDGE ALOFT REMAINING OVER THE
NORTHERN PORTIONS OF OUR CWA UNTIL FRIDAY. MODELS ARE SLOWER BUT
STILL SHOW DRIER AIR SURFACE AND ALOFT FILTERING INTO OUR REGION
FROM THE EAST. THE 12Z TUE JAN SOUNDING SHOWED A PW OF 1.97IN. PWS
ARE EXPECTED TO DROP TO NEAR AN INCH AND A HALF BY WEDNESDAY
AFTERNOON AND NEAR ONE INCH BY THURSDAY AFTERNOON. LOWER 60 DEGREE
DEW POINTS WERE BEING OBSERVED OVER OUR NORTHEAST THIS AFTERNOON AND
DEW POINTS IN THE 60S WILL GRADUALLY SPREAD WEST ACROSS OUR AREA
THROUGH THURSDAY. THERE MAY BE A FEW SHOWERS IN THE SOUTH WEDNESDAY
AFTERNOON BUT WL NOT CARRY POPS THURSDAY. NORMAL HIGHS THIS TIME OF
THE YEAR RUN IN THE UPPER 80S. AFTERNOON HIGHS WILL BE ABOVE NORMAL
AND TOP OUT IN THE LOWER 90S WEDNESDAY AND THE LOW TO MID 90S
THURSDAY. NORMAL LOWS RUN IN THE MID TO UPPER 60S. GUIDANCE HAS BEEN
A LITTLE TOO COOL LATELY BUT MORE SITES WILL BOTTOM OUT CLOSER TO
SEASONAL NORMS IN THE UPPER 60S WEDNESDAY AND THURSDAY MORNINGS. A
DEEPENING UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN PLAINS
THURSDAY WILL HELP SEND A COLD FRONT SOUTH THROUGH THE CENTRAL
PLAINS. THIS COLD FRONT IS EXPECTED TO MOVE INTO CENTRAL ARKANSAS
AND NORTHWEST MISSISSIPPI BY FRIDAY MORNING. WL CARRY MENTION OF
POPS AFTER MIDNIGHT THURSDAY NIGHT FOR OUR DELTA REGION. /22/
LONG TERM...FRIDAY THROUGH TUESDAY...THE PRIMARY CONCERNS FOR THIS
PERIOD WILL BE THE SOUTHWARD DEVELOPING UPPER TROUGHING FRIDAY
THROUGH SUNDAY...THEN UPPER RIDGING COMING BACK FROM THE WEST ON
LATE SUNDAY THROUGH TUESDAY. ALSO ITS AFFECT ON LOW RAIN CHANCES AND
TEMPS.
SOME SHORTWAVE ENERGY MOVING THROUGH THE NORTHERN AND CENTRAL PLAINS
AND MISSISSIPPI VALLEY WILL HELP TO PUSH A WEAK SHALLOW FRONT INTO
THE REGION ON FRIDAY. THIS FRONT WILL BECOME STATIONARY SOUTH OF THE
REGION ON SATURDAY. THE ENSEMBLES CONFIRM THE MAGNITUDE OF THIS UPPER
TROUGH BEHIND THE FRONT FOR THIS WEEKEND. THE AXIS OF THE UPPER
TROUGH WILL SHIFT EAST OF THE REGION FOR THE LATER PART OF THE
WEEKEND. THE STATIONARY FRONT WILL GRADUALLY DISSIPATE AS UPPER
RIDGING DEVELOPS FROM THE WEST AS THE UPPER TROUGH MOVES EAST ALONG
THE ATLANTIC SEABOARD. THE UPPER RIDGE WILL CONTINUE TO BUILD ACROSS
THE REGION FOR MONDAY INTO TUESDAY.
AS WE GO INTO FRIDAY THE WEAK FRONT WILL BRING IN A STRIP OF PWATS
OF AROUND 2 INCHES. WE WILL GET SOME DRYING FROM THE NORTH WITH
PWATS LESS THAN ONE INCH ALONG AND NORTH OF INTERSTATE 20 WITH PWATS
AROUND 1.7 INCHES IN THE SOUTH AROUND THE FRONT FOR THIS WEEKEND. AS
WE GO INTO LATE SUNDAY INTO MONDAY PWATS WILL RISE AGAIN WITH THE
DEVELOPING UPPER RIDGE WITH READINGS AROUND 1.5 INCHES. PWATS WILL
DRY FROM THE EAST ON TUESDAY SOME WITH READINGS AROUND 1.2 INCHES.
WITH THIS PATTERN ONLY EXPECT ONLY SMALL CHANCES OF RAIN...EXCEPT
AROUND THE FRONTAL PASSAGE...THEN RESTRICTED TO THE SOUTH FOR
SATURDAY AND MONDAY.
AS FAR AS INSTABILITY IS CONCERN WE WILL HAVE MID 20S VERT TOTALS
WITH DCAPES AROUND 1000-1500 FOR FRIDAY WITH THE FRONTAL PASSAGE.
THIS MAY RESULT IN AN ISOLATED STRONG STORM WITH SOME DOWNBURST
POTENTIAL. THE INSTABILITY WILL BE PUSHED TO THE SOUTH FOR SATURDAY
THROUGH SUNDAY. WITH THE UPPER RIDGE BUILDING FOR NEXT WEEK EXPECT
INSTABILITY TO REBUILD ACROSS THE REGION. DCAPES WILL BE AROUND
1000-2000 ON MONDAY WITH LOW 20S VERTICAL TOTALS. OTHER BEST
INSTABILITY INDICES WILL STAY GENERALLY SOUTH AND WEST OF THE REGION
FOR EARLY NEXT WEEK. DO NOT EXPECT ANY ORGANIZED ACTIVITY SO WILL
KEEP THE HWO CLEAN. AS FAR AS TEMPS ARE CONCERN USED A BLEND OF HIGH
END ENSEMBLES...GMOS AND MEX GUIDANCE FOR AFTERNOON HIGHS. WENT
CLOSE TO A BLEND OF HIGH END ENSEMBLES...GMOS AND MEX GUIDANCE ON
NIGHT TIME LOWS. GUIDANCE WAS A LITTLE COOL FOR THE WEEKEND INTO
MONDAY. ESPECIALLY FOR SUNDAY MORNING WITH READINGS IN THE 50S IN
THE NORTH. SO WENT CLOSER TO HIGH END ENSEMBLES. HEAT INDICES WILL
PUSH TOWARD 100 FOR MAINLY THURSDAY AND TUESDAY.
AS FAR AS POPS ARE CONCERN MADE SLIGHT ADJUSTMENTS TO MEX POPS FOR
THURSDAY NIGHT THROUGH SATURDAY. MADE SLIGHT ADJUSTMENT FOR LOW POPS
IN THE SOUTH FOR MONDAY...THEN WENT WITH THE DRY EURO SOLUTION FOR
MONDAY NIGHT THROUGH TUESDAY WITH THE STRONG UPPER RIDGE OVERHEAD.
AS FAR AS THE TROPICS GO...MODEL CONSENSUS REMAINS STILL QUIET FOR
THE GULF OF MEXICO MUCH OF THE WEEK WITH ALL OF THE BIGGER ACTION
CONFINED IN THE ATLANTIC EAST OF 80W LONGITUDE UNTIL LABOR DAY./17/
&&
.AVIATION...
THROUGH 01/0900 UTC...GENERALLY VFR CONDITIONS ARE EXPECTED. BETWEEN
01/0900 UTC AND 01/1400 UTC...THE COVERAGE LOW-LEVEL STRATUS IS
EXPECTED TO INCREASE. WHILE CEILINGS WILL REMAIN VFR ACROSS MUCH OF
THE AREA...LOCATIONS ACROSS SOUTHEAST MISSISSIPPI COULD EXPERIENCE
MVFR CEILINGS BETWEEN 01/0900 UTC AND 01/1400 UTC. ALSO...PATCHY FOG
RESULTING IN MVFR VISIBILITIES IS EXPECTED DURING THIS TIME...MAINLY
ACROSS SOUTHERN MISSISSIPPI AND EAST CENTRAL LOUISIANA. AFTER
01/1400 UTC...GENERALLY VFR CONDITIONS ARE EXPECTED ACROSS THE AREA
WITH SOUTHEAST WINDS AT 5 TO 10 KT. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED ACROSS SOUTHERN MISSISSIPPI AND EAST
CENTRAL LOUISIANA FOR WEDNESDAY AFTERNOON. HOWEVER...THE CHANCE FOR
THIS ACTIVITY TO IMPACT ANY TAF SITE IS TOO LOW FOR SHOWERS OR
STORMS TO BE MENTIONED IN THE TAFS AT THIS TIME. /COHEN/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 69 93 69 94 / 0 2 2 8
MERIDIAN 65 94 65 95 / 0 2 2 8
VICKSBURG 69 93 69 93 / 11 2 4 9
HATTIESBURG 70 94 68 95 / 14 17 4 4
NATCHEZ 70 91 70 91 / 16 15 7 6
GREENVILLE 70 93 71 95 / 8 5 5 12
GREENWOOD 68 94 69 95 / 0 2 2 9
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
COHEN/22/17
Hazardous weather outlook, Aug 31, 1:24 PM CST, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
224 PM CDT TUE AUG 31 2010
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
224 PM CDT TUE AUG 31 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.
.DAY ONE...TONIGHT AND WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT MONDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
15
Drought, Bolivar
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Bolivar forecast zone
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.796, -90.880 (the zone’s center; the record gives no point)
Rainfall was below normal for most of the county, with severe drought conditions persisting for much of the county.
Drought, Issaquena
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Issaquena forecast zone
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 32.741, -90.989 (the zone’s center; the record gives no point)
Rainfall was 2 to 3 inches below normal for most of the county, with severe drought conditions persisting for much of the county.
Drought, Sharkey
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sharkey forecast zone
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 32.880, -90.813 (the zone’s center; the record gives no point)
Rainfall was 1 to 3 inches below normal for most of the county, with moderate drought conditions persisting for the county.
Drought, Sunflower
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Sunflower forecast zone
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.602, -90.589 (the zone’s center; the record gives no point)
Despite portions of the county receiving above normal rainfall for the month, moderate drought conditions persisting for most of the county.
Drought, Washington
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Washington forecast zone
- Crop damage
- $500,000
- Reported by
- Official NWS Observations
- Coordinates
- 33.284, -90.947 (the zone’s center; the record gives no point)
Most of the county was 1 to 2 inches below normal rainfall for the month, with moderate to severe drought conditions persisting for the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Louisiana, September 1 to 30, 2010$4.5 million · 9 events
- Hail and Damaging Winds in Texas, September 1 to 2, 20101 injured · $1.1 million · 1 in hail · 11 events
- Drought in Arkansas, September 1 to 30, 2010$600,000 · 2 events
- Damaging Winds in Texas, September 1, 2010$145,000 · 56 kt wind · 3 events
- Flash Flooding and Flood in Nebraska, September 1 to 2, 2010$30,000 · 1 in hail · 9 events
- Flash Flooding and Flooding in Missouri, September 1, 201023 events
- Drought in New Jersey, September 1 to 30, 201021 events
- Drought in Kentucky, September 1 to 30, 201019 events
- Tornado and Damaging Wind in Texas, September 1, 2010$20,000 · EF0 · 3 events
- Drought in Hawaii, September 1 to 30, 201014 events
- Tornadoes and Flash Flood in South Dakota, September 1 to 2, 2010EF0 · 13 events
- Drought in Pennsylvania, September 1 to 30, 201010 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259618, 259621, 259622, 259623, 259624.